Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Nonstable homotopy groups of Thom complexes


Author: P. J. Ledden
Journal: Proc. Amer. Math. Soc. 29 (1971), 404-410
MSC: Primary 57.20
DOI: https://doi.org/10.1090/S0002-9939-1971-0288776-X
MathSciNet review: 0288776
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The first nonstable homotopy group of $ MO(n),{\pi _{2n}}(MO(n))$, is computed for all n, together with the corresponding Postnikov invariant. The computations give a new proof of a theorem of Mahowald on the normal bundle of an imbedding.


References [Enhancements On Off] (What's this?)

  • [1] R. Thom, Quelques propriétés globales des variétés différentiables, Comment. Math. Helv. 28 (1954), 17-86. MR 15, 890. MR 0061823 (15:890a)
  • [2] J. P. Serre, Cohomologie modulo 2 des complexes d'Eilenberg-MacLane, Comment. Math. Helv. 27 (1953), 198-232. MR 15, 643. MR 0060234 (15:643c)
  • [3] J. H. C. Whitehead, On simply connected, 4-dimensional polyhedra, Comment. Math. Helv. 22 (1949), 48-92. MR 10, 559. MR 0029171 (10:559d)
  • [4] M. Mahowald, On the normal bundle of a manifold, Pacific J. Math. 14 (1964), 1335-1341. MR 31 #757. MR 0176485 (31:757)
  • [5] W. S. Massey, Pontrjagin squares in the Thom space of bundle, Pacific J. Math. (to appear). MR 0250332 (40:3571)
  • [6] P. J. Ledden, Thom spaces, projective spaces, and a theorem of Whitney, Thesis, Stanford University, Stanford, Calif., 1965.
  • [7] W. S. Massey, On the Stiefel- Whitney classes of a manifold, Amer. J. Math. 82 (1960), 92-102. MR 22 #1918. MR 0111053 (22:1918)
  • [8] -, Proof of a conjecture of Whitney, Pacific J. Math. (to appear) MR 0250331 (40:3570)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57.20

Retrieve articles in all journals with MSC: 57.20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1971-0288776-X
Keywords: Thom spaces, nonstable homotopy groups, orthogonal realization, normal bundle, imbedding theorems
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society